Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Green Bay, WI

August 8, 2020Portage County, Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 8, 2020, 9:12 PM CDT for Portage County, Waushara County, Wisconsin. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 9:12 PM CDT (02:12 UTC)
Expired
Aug 8, 2020, 10:01 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Portage County, WI, Waushara County, WI

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:28 PM CDTTSTM WND GST 51Plover, WI
Aug 8, 9:35 PM CDTTSTM WND GST 37Stevens Point, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS53 KGRB 090212
SVRGRB
WIC097-137-090330-
/O.NEW.KGRB.SV.W.0050.200809T0212Z-200809T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
912 PM CDT Sat Aug 8 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Portage County in central Wisconsin...
  Northwestern Waushara County in central Wisconsin...

* Until 1030 PM CDT.

* At 911 PM CDT, severe thunderstorms were located along a line
  extending from near Wisconsin Rapids to 7 miles southeast of Lake
  Wazeecha, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stevens Point, Whiting, Amherst, Plainfield, Lake Wazeecha, Plover,
  Stockton, Biron, Wild Rose and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8960 4425 8973 4451 8973 4451 8984
      4455 8984 4464 8922 4425 8923 4424 8921
      4411 8921 4411 8960
TIME...MOT...LOC 0211Z 261DEG 12KT 4444 8976 4428 8969 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
4 follow-up statements
163 
WWUS53 KGRB 090231
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
931 PM CDT Sat Aug 8 2020

WIC097-137-090330-
/O.CON.KGRB.SV.W.0050.000000T0000Z-200809T0330Z/
Portage WI-Waushara WI-
931 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR PORTAGE AND NORTHWESTERN WAUSHARA COUNTIES...

At 930 PM CDT, severe thunderstorms were located along a line
extending from near Whiting to 6 miles northwest of Plainfield,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stevens Point, Whiting, Amherst, Plainfield, Lake Wazeecha, Plover,
Stockton, Biron, Wild Rose and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8960 4425 8973 4451 8973 4451 8984
      4455 8984 4464 8922 4425 8923 4424 8921
      4411 8921 4411 8960
TIME...MOT...LOC 0230Z 259DEG 13KT 4446 8964 4430 8957 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
052 
WWUS53 KGRB 090243
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
943 PM CDT Sat Aug 8 2020

WIC097-137-090330-
/O.CON.KGRB.SV.W.0050.000000T0000Z-200809T0330Z/
Portage WI-Waushara WI-
943 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR PORTAGE AND NORTHWESTERN WAUSHARA COUNTIES...

At 943 PM CDT, severe thunderstorms were located along a line
extending from near Whiting to 6 miles southwest of Amherst, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stevens Point, Whiting, Amherst, Plainfield, Lake Wazeecha, Plover,
Stockton, Biron, Wild Rose and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8960 4425 8973 4451 8973 4451 8984
      4455 8984 4464 8922 4425 8923 4424 8921
      4411 8921 4411 8960
TIME...MOT...LOC 0243Z 268DEG 15KT 4450 8945 4436 8935 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
034 
WWUS53 KGRB 090253
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
953 PM CDT Sat Aug 8 2020

WIC137-090303-
/O.CAN.KGRB.SV.W.0050.000000T0000Z-200809T0330Z/
Waushara WI-
953 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAUSHARA COUNTY
IS CANCELLED...

The storms which prompted the warning have weakened. 
Therefore, the warning has been cancelled.

LAT...LON 4449 8956 4456 8951 4459 8922 4425 8923
      4424 8940 4424 8944
TIME...MOT...LOC 0253Z 257DEG 22KT 4453 8932 4437 8926 

$$

WIC097-090330-
/O.CON.KGRB.SV.W.0050.000000T0000Z-200809T0330Z/
Portage WI-
953 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN PORTAGE COUNTY...

At 953 PM CDT, severe thunderstorms were located along a line
extending from near Amherst to near Hartman Creek State Park, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stevens Point, Whiting, Amherst, Plover, Stockton, Jordan, Almond,
Amherst Junction, Peru and Blaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4449 8956 4456 8951 4459 8922 4425 8923
      4424 8940 4424 8944
TIME...MOT...LOC 0253Z 257DEG 22KT 4453 8932 4437 8926 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
644 
WWUS53 KGRB 090301
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1001 PM CDT Sat Aug 8 2020

WIC097-090311-
/O.CAN.KGRB.SV.W.0050.000000T0000Z-200809T0330Z/
Portage WI-
1001 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with these
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4449 8956 4456 8951 4459 8922 4425 8923
      4424 8940 4424 8944
TIME...MOT...LOC 0300Z 261DEG 12KT 4453 8929 4437 8923 

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:25 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 8, 6:25 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
625 PM CDT Sat Aug 8 2020

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 333 PM CDT Sat Aug 8 2020

Warm and humid with periods of showers and thunderstorms into the
start of the upcoming work week, then turning a just little
cooler but much less humid.

Changes to the large scale pattern across North America will
be rather subtle--especially early in the period. The subtropical
ridge will remain stretched out across the central and southern
CONUS, with a seasonably strong band of westerlies to the north
across Canada and the far northern CONUS. The mean trough position
within the westerlies will be over the Intermountain West, with
ridging off the West Coast and over the eastern portion of the
continent. Amplitude throughout about the first half of the period
will be modest, varying primarily as shortwaves move through and
distort the westerlies. A somewhat more significant amplification
of the flow is likely during the latter part of the period.

The pattern favors slightly to modestly above normal temperatures.
It will also be quite humid at times, especially the next few
days. The overall pattern favors AOA normal precipitation, through
most of the rain will fall early in the period. That will be
followed by a several day long stretch of dry weather before rain
changes gradually begin to increase late.
&&

.SHORT TERM...Tonight and Sunday
Issued at 333 PM CDT Sat Aug 8 2020

Impressive MCV continues its trek across Lake Superior early this
afternoon. This system had a nice presentation on satellite
(especially this morning), with an almost hurricane-like look to
it with "feeder bands" and a nice cirrus outflow. The tail/outflow
of this feature kicked off isolated/scattered shower and storms
across portions of central and eastern WI through early afternoon.
Clouds were hanging in tough across most of the area, with some
thinning finally taking place this afternoon. The clouds kept temps
mainly in the 70s, but where the sun has been out the longest,
temps jumped into the 80s. Dewpoints have been slowly climbing
into the upper 60s to around 70, making it a rather humid
afternoon. Main forecast concerns revolve around shower/storm
chances tonight into Sunday, along with severe weather potential.

For tonight...a warm and muggy night is expected across the area.
Dewpoints will remain in the upper 60s and lower 70s for most
spots with temps not dropping off much, with lows in the middle
60s to lower 70s expected. The showers/storms activity along the
stalled out boundary will continue to wane and sink south through
the afternoon, but can't rule out some activity lingering into
the evening hours as instability remains in place in the humid
airmass. Think any activity will be isolated, so will keep POPs on
the low side. Later tonight, some models bring some activity into
central and northern WI, associated with the developing complexes
of storms across MN. In general, models struggling with the
current activity, so not confident of if anything will hold
together this far east. If the activity holds together, gusty
winds and heavy rain will be the main threats as environment will
remain marginally unstable overnight and PWATs remain over 1.5".
Today's rainfall, high dewpoints, and diminishing winds could lead
to some fog development as well, especially across northern WI
where the low-level inversion will be the strongest.

For Sunday...a messy upstream environment will lead to a not so
straightforward forecast with many unanswered questions. With
models struggling with ongoing activity, not much confidence is
any one solution going into Sunday. There could be ongoing
activity once again during the morning hours as any complex
approaches from the west, possibly a decaying MCS/MCV. This could
limit daytime heating and leave outflow boundaries somewhere in
the area. This could be a focus for storms at any time, but
soundings still showing most/all of the area capped for much of
the day south of the northward advancing warm front. The warm
sector will feature an unstable airmass with MLCAPE values over
2500 J/kg likely and very steep mid-level lapse rates of 8-9C/km.
Bulk shear not overly impressive, mainly under 30 kts, but any
organized activity could produce severe weather, with damaging
winds and hail the main threats. Heavy rain and flooding will
also be a concern with PWATs approaching 2". Bottom line, can't
rule out spotty storm activity in the morning and early afternoon,
but higher chances arrive later in the day as the stronger large-
scale forcing arrives. Can't argue with SPC's slight risk with
impressive instability and lapse rates, but questions remain on
just how widespread this event will be. It will be a warm and very
muggy day. Highs in the 80s and dewpoints in the lower 70s will
push the heat index into the lower and middle 90s.

.LONG TERM...Sunday Night Through Saturday
Issued at 333 PM CDT Sat Aug 8 2020

The evolution of convection Sunday evening/night into Monday is
highly uncertain. Based solely on large-scale parameters/features,
the period is likely to begin with the atmosphere across the area
being very unstable but capped. A weak shortwave may work into
the region during the evening, but height falls are forecast to be
minimal and may not be sufficient to break the cap. The approach
of a larger scale shortwave later in the evening may be sufficient
to break the cap over the northwest part of the area. The synoptic
cold front however is unlikely to enter the area until late at
night or Monday morning. The above scenario would suggest storms
will reach/fire over the northwest part of the are during mid-
late evening, then slowly spread southeast overnight.
Superimposed on the above scenario however is the fact that
smaller scale boundaries or convectively-induced vorts may result
in a considerably different convective evolution. Structured the
areal and temporal distribution of PoPs on the evolution favored
by the large scale features, but maintained a minimum PoP of
around 30 percent at all times to account for the possibility of
smaller scale features generating convection at other
times/places.

Once the front clears the area late Monday or Monday evening, a
weak anticyclone will slowly shift across the area during the
early to middle part of the upcoming work week. Westerly flow
aloft will limit cooling to a few degrees, but the humidity will
drop noticeably. Warming will occur during the latter part of the
week as the upper trough deepens a bit out west, and ridging
strengthens over eastern NOAM. Weak upper troughing could linger
in the lower Great Lakes region, and if that occurs it may slow
the warmup and return of rain chances a bit.

Overall, saw no reason to deviate significantly from the standard
forecast initialization grids generated from a broad-based blend
of guidance products.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 624 PM CDT Sat Aug 8 2020

A mix of VFR and MVFR cigs were noted across the area, with the
lowest ceilings across north-central Wisconsin under a stratus
deck. An area of showers and thunderstorms across west-central
Wisconsin is slowly making progress eastward towards central
Wisconsin. The latest CAMS models prog this activity to make it
over KAUW/KCWA between 01-03Z before dissipating as it tracks
towards east-central Wisconsin. There are small chances for
showers/storms to return later tonight into Sunday morning,
especially across central and northern WI. However, due to low
confidence on where/if this will occur, will leave out for now.
That being said storms could pop up at any moment near a boundary
located across central and east-central Wisconsin, as evidenced by
the current radar imagery. Fog will be possible tonight into
Sunday morning, mainly across central and northern WI
(KRHI/KCWA/KAUW). Chances for more widespread showers/storms
returns Sunday afternoon into Sunday night as a shortwave tracks
through the western Great Lakes region. This would mainly affect
the western TAF sites after 21Z, therefore will place a PROB30
group at the end of the TAFs for these locations with this
issuance.
&&

.MARINE...
Issued at 333 PM CDT Sat Aug 8 2020

Hazardous conditions for small craft and dangerous swimming
conditions will continue into tonight as south winds of 15 to 25
kts are expected through late afternoon, then slowly diminish
through the evening hours. Waves will peak late this afternoon,
with 4-7 feet on Lake MI and to 2-4 feet on the bay. Small craft
advisories and beach hazard statements remain in effect.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 4 AM CDT Sunday for WIZ022-040-050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Bersch
LONG TERM......Skowronski
AVIATION.......Kurimski
MARINE.........Bersch
Hazardous weather outlook, Aug 8, 2:51 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
251 PM CDT Sat Aug 8 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
251 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Although widespread
severe weather is not expected, some of the storms could produce
strong gusty winds and torrential rainfall which may result in
localized flooding.

Dangerous swimming conditions are expected at beaches along the
Lake Michigan shoreline through late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible Sunday through Monday. Some
of the thunderstorms Sunday afternoon and Sunday night could
be severe and produce damaging winds, torrential rainfall, and
localized flooding. Large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be necessary tonight, but may
be needed Sunday afternoon and Sunday night. Spotters are
requested to report any wind damage, flooding, or rainfalls of
over an inch to the National Weather Service in Green Bay.

LMZ521-522-541>543-092000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
251 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft will continue on the Bay
through early evening, and on Lake Michigan through late tonight.
Thunderstorms are also possible, and will pose a hazard to boaters
on the bay and lake.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible from Sunday through Monday, and
will continue to pose a hazard to boaters on the lake and bay.
The greatest threat of organized severe weather appears to be
Sunday night.

Bersch/Skowronski

In the hours before

Special weather statement, Aug 8, 7:31 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
731 PM CDT Sat Aug 8 2020

WIZ030-035-036-090215-
Marathon-Wood-Portage-
731 PM CDT Sat Aug 8 2020

...THUNDERSTORMS WILL PICK UP IN COVERAGE THIS EVENING ACROSS
CENTRAL WISCONSIN...

At 727 pm, radar indicated showers and thunderstorms picking up in
coverage across central Wisconsin. These storms were generally in
Marathon, Wood, and Portage counties. These storms are expected to
expand across the region this evening.

The strongest storms could produce gusty winds to 30 mph and small
hail.

Anyone engaged in outdoor activities should be prepared to move to
a safe shelter when thunderstorms are in the area. If you can
hear thunder, you are close enough to the storm to be struck by
lightning.

Kurimski
Local storm report, Aug 8, 9:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
904 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             WISCONSIN RAPIDS        44.40N 89.84W
08/08/2020  M0.50 INCH       WOOD               WI   TRAINED SPOTTER

            MOSTLY PEA SIZED, A FEW UP TO HALF INCH.

&&

TIMMU

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:26 PM CDTSevere Thunderstorm WarningGRBWood64 min
Aug 8, 9:32 PM CDTSpecial Weather StatementGRBBrown43 min
Aug 8, 9:50 PM CDTSpecial Weather StatementGRBWaushara40 min
Aug 8, 9:55 PM CDTSpecial Weather StatementGRBWaupaca65 min
Aug 8, 10:29 PM CDTSpecial Weather StatementGRBWaushara, Winnebago61 min
Aug 8, 10:57 PM CDTSpecial Weather StatementGRBWinnebago63 min
Aug 8, 11:04 PM CDTSevere Thunderstorm WarningGRBWinnebago28 min
Aug 9, 6:27 AM CDTSpecial Weather StatementGRBManitowoc48 min
Aug 9, 6:55 AM CDTAreal Flood AdvisoryGRBManitowoc2 hr
Aug 9, 9:35 AM CDTSpecial Weather StatementGRBKewaunee40 min
Aug 9, 10:02 AM CDTAreal Flood AdvisoryGRBDoor55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.